Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Sinemet Dosage and Violent Dyskinesia


  • Please log in to reply
4 replies to this topic

#1 JuggernautTCW

JuggernautTCW

    Advanced Member

  • Members
  • PipPipPip
  • 56 posts

Posted 08 March 2012 - 07:18 PM

This question for my mom with 10 years of PD.

My mom is interested in taking sinemet more frequently (from twice a day to once every 3-4 hours), BUT she is hesitant because she is afraid of the repercussions. She currently experiences violent dyskinesia and tremor EVERY time she takes sinemet, after the medication wears off. Is this normal? Should she still try sinemet every 3 to 4 hours? Is the key that she takes sinemet even before the medicine’s effect wears off to avoid dyskinesia?

#2 MComes RPH

MComes RPH

    Advanced Member

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,086 posts

Posted 16 March 2012 - 10:14 AM

You are correct, it is ideal to get the next dose of sinemet 30 to 60 minutes before the previous dose wears off. If taken too soon, you get dyskensia. If taken to late, you get tremors and it takes longer for them to subside. That is why it is so important to keep a journal of dosing times for each day. Also, watch what she eats within an hour or so of the sinemet. Anything with protein, or certain medications, can bind up the liver enzymes. This can cause the sinemet to sit in the intestine longer and a greater amount to be absorbed.
There is also a fine line between differentiating a severe tremor and dyskensia. When a person is sitting down, it is more difficult to see the difference then when they are moving.
More likely than not, it is a severe tremor (also called violent ticcing), which is classified as dyskensia. What can happen is that the medication is being absorbed, the dopamine level in the brain is above the threshold (lower level of normal) and just a little below the excess level (the high level of normal), so basicaly the brain level of dopamine is within normal range. As the dose hets pulled trough the blood brain barrier, it goes above excess level which would cause the violent tremor to occur.
I guess the best way for you to tell the diffference is this: if the "violent ticcing-aka violent tremor) is worse than her tremor was during an "off" period, it is probably a dyskenia action (too much dopamine) that appears as a violent tremor. The violent ticcing may be the brains way of "tricking" the body it needs more medication.
Hope this helps

This question for my mom with 10 years of PD.

My mom is interested in taking sinemet more frequently (from twice a day to once every 3-4 hours), BUT she is hesitant because she is afraid of the repercussions. She currently experiences violent dyskinesia and tremor EVERY time she takes sinemet, after the medication wears off. Is this normal? Should she still try sinemet every 3 to 4 hours? Is the key that she takes sinemet even before the medicine’s effect wears off to avoid dyskinesia?


Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org

#3 JuggernautTCW

JuggernautTCW

    Advanced Member

  • Members
  • PipPipPip
  • 56 posts

Posted 25 March 2012 - 04:49 PM

Thank you Mark.

My Mom is currently taking 3mg of requip and 2 of 25/100 Sinemet every time, 2 to 3 times/dosages a day.

Sinemet usually works for ~3 hours (from the time that the pill is ingested to dyskinesia coming back after medication wears off). If she needs to take a dose 30-60 minutes before the medication wears off, it would mean that she needs to take Sinemet constantly (every 2 hours), which doesn't leave any time for her to eat anything.

Her body is very sensitive to having any food in the stomach (not just protein), so she always needs to make sure that her stomach is completely empty before taking Sinemet, otherwise Sinemet will never kick in. Between the time that she needs to eat and the time before Sinemet wears off, there may not be a timing that works because of how frequent she will need to take Sinemet.

What do you recommend that she try? Is there a regimen that can work in her situation? When can she stop taking Sinemet during the day? Will taking Sinemet this frequently cause overdose? Should she drop the dosage each time to accomodate this regimen with more dosages per day?

Thank you so much for the help!!

#4 MComes RPH

MComes RPH

    Advanced Member

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,086 posts

Posted 04 April 2012 - 12:55 PM

Ok, I copied the last paragraph with the questions so we can handle them one at a time. First, I need to clarify something you wrote in the first paragraph that you give the requip and sinemet at the same dose , then 3-4 hours later (when the sinemet wears off) the dyskensia starts. Dyskensia will happen when there is TOO MUCH dopamine in the system. That may be part of the issue.
If you are giving requip and sinemet at the same time, it will take a little time for the requip to start working because it needs to reach a certain blood level. By the time it reaches that level, there still may be sinemet in the system, therefore causing dyskensia.
If you change the dosing to using the sinemet about 60 to 30 minutes prior to giving requip, the dyskensia may not happen. The Sinemet will cover the time when the requip is wearing off. I would definitely start the day off with sinemet to "jump start" the dopamine. Then wait about 60 to 90 minutes to give the first requip of the day.
Keep a journal of the dosing times and reaction, this will help to fine tune the dose schedule.
Ok, now for the questions:
What do you recommend that she try?
REPLY: see above
Is there a regimen that can work in her situation?
REPLY: Use the Sinemet first thing in the morning. Here is a schedule that may help:
Sinemet-first thing in the morning (let's say 7:00am)
Requip- between 8:00-8:30 am
Sinemet- between 12:00-12:30pm
Requip- between 1:00-2:00pm
Sinemet- between 5:30-6:00pm
Requip- between 7:00-8:00 pm
If needed, may give a dose of Sinemet if she goes to bed after 10:00pm.
Remember, this is just a starting point. That is why it is important to keep a journal os times and doses of eqch med. If you see she is wearing off from the sinemet or requip earlier, then adjust the time to about 30 minutes earlier. Example: if she takes the requip at 8:00am and it starts to wear off about 11:30am, then give her the sinemet right away. Note this in the journal, then the next day you can adjust it the sinemet to 11:00am instead of 12:00pm. That is why the journal is so important. It will help fine tune the meds to increqse the pqtienys quality of life and create less stress. Stress brings out PD symptoms and makes them worse.
When can she stop taking Sinemet during the day? Will taking Sinemet this frequently cause overdose?
REPLY: yes, as stated above, only if taken too close together will too much dopamine be in the system to cause the dyskensia.
Should she drop the dosage each time to accomodate this regimen with more dosages per day?
REPLY: I think if you start with the regime I suggested, then adjust were needed, you will find a much smoother transition with less dyskensia.
If you have any other questions, let me know.
Also, when you get into the "ask the pharmacist" forum, at the top there is a topic called "medication schedule." this is a chart I created to help with issues such as the ones you are experiencing. You mut have microsoft excel to use it. The nice part is you can print it out and write in the info. Better yet, you can download it and fill it out, and save it for each day. There is a spot to pit in the date, medication, dose, numer of tabs taken at a specific time, and a section at the bottom for notes. I recommend this way because you can save them for each day between appointments, then email them to the Dr a few days befote her next appt. This will dave time, because usually the first 15-30 minutrs is a discussion of what has happened since the last appt. Now, they can fo over it before you get there.
Best of luck and keep me updated.




Thank you Mark.

My Mom is currently taking 3mg of requip and 2 of 25/100 Sinemet every time, 2 to 3 times/dosages a day.

Sinemet usually works for ~3 hours (from the time that the pill is ingested to dyskinesia coming back after medication wears off). If she needs to take a dose 30-60 minutes before the medication wears off, it would mean that she needs to take Sinemet constantly (every 2 hours), which doesn't leave any time for her to eat anything.

Her body is very sensitive to having any food in the stomach (not just protein), so she always needs to make sure that her stomach is completely empty before taking Sinemet, otherwise Sinemet will never kick in. Between the time that she needs to eat and the time before Sinemet wears off, there may not be a timing that works because of how frequent she will need to take Sinemet.

What do you recommend that she try? Is there a regimen that can work in her situation? When can she stop taking Sinemet during the day? Will taking Sinemet this frequently cause overdose? Should she drop the dosage each time to accomodate this regimen with more dosages per day?

Thank you so much for the help!!


Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org

#5 MComes RPH

MComes RPH

    Advanced Member

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,086 posts

Posted 15 April 2012 - 09:32 AM

It is such a great tool. To be able to save each time, then either email or fax to the Dr a few days before appt really helps. Also, the addition of the "notes" section, the Dr can get a really good look at what is going on day to day.
Thanks again.

Thanks for the medication schedule. I'm working on mine now and have almost completed it.


Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org




1 user(s) are reading this topic

0 members, 1 guests, 0 anonymous users